Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Without INS and have upper stomach pain that comes suddenly. What could be the cause?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Hi Doctor, I am without INS and am frightened by my upper stomac pain that comes on suddenly and wakes me up in the middle of the night. Pain stays for about 20 minuets or so and is servere. Happens in the day doesn't matter if I eat or not. Help
Posted Mon, 5 Aug 2013 in Abdominal Pain
Answered by Dr. Robert Galamaga 26 minutes later
Hello and thank you for sending your question.

Your question is a very good one and I can understand that you are very concerned. What this might be is acid buildup in your stomach causing Inflammation or irritation of the lining of your stomach. What you could do is go to your local pharmacy and purchase an over-the-counter preparation which helps to decrease acid secretions. One preparation that we commonly use is Prilosec or omeprazole. This is readily available in something you can easily purchase from the pharmacy. If you're having any difficulty finding this medication you can ask the pharmacist.

I would take this medication twice daily for about 10 days. If your symptoms are related to acid or inflammation of your stomach your symptoms will slowly resolve over the next several days. If your symptoms do not improve or if you develop shaking chills or fevers or nausea or vomiting these are things which unfortunately you will need to go to the local emergency room to evaluate.

Thank you again for sending your question. Please let us know if we can help you in the future.
Dr Galamaga
Above answer was peer-reviewed by
Follow-up: Without INS and have upper stomach pain that comes suddenly. What could be the cause? 29 minutes later
I take Pepcid daily and have doubled dosage again at night but with no results. I think the extra dosage is the reason for my constipation? I don't know but I want the pain to stop. Could there be any other reason for the pain? I will first try the medicine you prescribed. Thank you
Answered by Dr. Robert Galamaga 11 hours later
Hello again and thank you for your question.

If the pain is not related to acid secretions there are several other possibilities. Constipation is certainly one consideration. If you are not having at least one or two bowel movements every day then this must be considered. In addition if there is some type of inflammation related to your gallbladder this could also cause abdominal pain. Lastly I think it would be reasonable for you to review this with your primary care doctor after you try the acid suppressing medication that I recommended. You may need to have some type of diagnostic testing done.

I hope you feel better soon.

Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor